Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


aids, psoriasis and enbrel
May 21, 2003

Could a person with aids even consider taking enbrel for psoriasis? I had a severe outbreak of psoriasis in 1982 for about a year which I now think may have coincided with initial HIV infection. I've been on HAART therapy for 7 years with CD4s under 100 when first diagnosed with aids. Psoriasis started coming back as my CD4s rose above 500 and now my CD4s are around 800 and the psoriasis is horrible - all nails, hands, feet, entire scalp and I'm finding new plaques on arms and legs. Yes, I see a dermatologist and have used endless types of medicated shampoos and topical cortisones with little or no improvement. I'm currently using dovonex with limited success on hands but nothing seems to touch the scalp psoriasis. The dermatologist suggested enbrel. There is no arthritic involvement although I do have one enlarged finger joint that seems to be some kind of fatty deposit with no pain. The aids doc said even though the enbrel would suppress my immune system given my current CD4s he was okay with it. Everyone seems to agree that methotrexate is not an option because of liver and previously elevated enzymes.

It was a long road to raise those CD4 cells and I don't want to lose them but this psoriasis has become a total bummer! Also some of the possible side effects of enbrel like MS scared me. If one person in a thousand gets the weirdo side effect, it's me.

I don't know if it's significant but my CD8s run around 1600. Also, I have read that psoriasis has something to do with omega 3's and essential fatty acids but my diet is abundant with them. I take tricor for high triglycerides, a lingering side effect of past protease inhibitors. Could the tricor be blocking fat absorption too much?

Is enbrel an option? Is severe psoriasis happening to any others with aids? Aside from straight to a psychiatrist, could you point me in some direction?

Crusty

Response from Dr. Henry

A trail of Enbrel might be worthwhile (with careful monitoring). Use of fish oil for the elevated 3Gs is also an option. KH



Previous
Combivir/Sustiva sun sensitivity
Next
Scalp psoriasis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement